|LETTER TO EDITOR
|Year : 2021 | Volume
| Issue : 1 | Page : 98-99
Cerebral autosomal dominant arteriopathy with subcortical infarcts and leukoencephalopathy presenting with treatment-resistant chronic mania
Praveen Pandey, Adarsh Tripathi, Sujita Kumar Kar
Department of Psychiatry, King George's Medical University, Lucknow, Uttar Pradesh, India
|Date of Submission||03-Nov-2020|
|Date of Decision||27-Dec-2020|
|Date of Acceptance||27-Dec-2020|
|Date of Web Publication||23-Mar-2021|
Dr. Sujita Kumar Kar
Department of Psychiatry, King George's Medical University, Lucknow, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Pandey P, Tripathi A, Kar SK. Cerebral autosomal dominant arteriopathy with subcortical infarcts and leukoencephalopathy presenting with treatment-resistant chronic mania. Ann Indian Psychiatry 2021;5:98-9
|How to cite this URL:|
Pandey P, Tripathi A, Kar SK. Cerebral autosomal dominant arteriopathy with subcortical infarcts and leukoencephalopathy presenting with treatment-resistant chronic mania. Ann Indian Psychiatry [serial online] 2021 [cited 2021 Jul 25];5:98-9. Available from: https://www.anip.co.in/text.asp?2021/5/1/105/311758
Cerebral autosomal dominant arteriopathy with subcortical infarcts and leukoencephalopathy (CADASIL) is a cerebrovascular disorder involving small vessels, and it results from the mutation of gene NOTCH3, which located in the chromosome number 19. CADASIL is considered as one of the common causes of early-onset stroke and dementia. The patients with CADASIL may present with mood symptoms. Sometimes, mood disorder becomes the early manifestation of CADASIL. Evidence supports the association of bipolar disorder (mostly manic episodes) in patients with CADASIL. Patients with CADASIL may present with various neurobehavioural deficits such as hemiparesis, headache, aphasia, seizure, visual loss, cognitive deficits, and mood changes., We here discuss a case of CADASIL, who presented with treatment-resistant chronic mania.
A 26-year-old male presented with euphoria, grandiosity, hypersexuality, increased talkativeness, increased physical activity, increased sociability, and reduced sleep for the past 10 years. The onset of symptoms was acute, progressive course and symptoms had persisted despite adequate trials of mood stabilizers and antipsychotics.
A detailed review of patient's history and past medical records revealed that, in the year 2010, the patient was apparently asymptomatic and well adjusted to his personal, social, and occupational life, when he developed sudden onset diplopia, blurring of vision, slurring of speech, difficulty in swallowing food, and difficulty in walking. The neurological deficits had remained stable over the following week, while the patient also developed behavioral changes as described above. Patient's hypersexual behavior (excessive masturbation and making inappropriate sexual advances to persons of the opposite sex even in the family) was troublesome. The patient was initially treated with methylprednisolone (32 mg/day) by a neurologist, after which the neurological symptoms improved in about a month of steroid treatment. However, the behavioral symptoms worsened over the next 3–4 weeks and the patient received various mood stabilizers and antipsychotics in varying dose and combinations with only a partial response in mood symptoms. Starting in the year 2010 and lasting through year 2019, the patient was treated with valproate 2000 mg/day, olanzapine (up to 20 mg/day), risperidone (up to 9 mg/day), chlorpromazine (up to 1000 mg/day), lithium (up to 900 mg/day), quetiapine (200 mg/day), and lorazepam (up to 2 mg/day), in varying combinations with some improvement in psychomotor activity and sleep and never achieving premorbid levels of functioning and persisting mood symptoms despite remaining adherent to the treatment. In the year 2016, he was even administered depot medroxyprogesterone for his hypersexual behavior with partial improvement in hypersexuality. The patient had two separate episodes of stroke in the year 2013 and 2016, both of which resolved completely with conservative treatment with steroids in 1-month duration leaving no apparent motor or cognitive deficits. The patient had heavy use of tobacco during the past 10 years in the form of chewing pan masala and tobacco leaves in a dependence pattern. The patient's premorbid temperament, personal history, and family history were not contributory. Neuroimaging was done several times, in 2010, 2013, 2016, and 2020 which suggested subcortical and periventricular white matter patchy hyperintensities, evident on T2-weighted and fluid-attenuated inversion recovery sequences [Figure 1]a, [Figure 1]b, [Figure 1]c from magnetic resonance imaging [MRI] – brain in 2020]. MRI of spine was normal. He was investigated for other medical causes and specially demyelinating lesions with no obvious abnormality. Considering little response to the above pharmacological interventions, he was given four sessions of modified electroconvulsive therapy with no response. Upon admission, the patient was started on valproate 2000 mg/day, haloperidol 20 mg/day, chlorpromazine 800 mg/day, and lorazepam 3 mg/day and continued the same at discharge with partial improvement in his symptoms.
|Figure 1: (a-c): Magnetic resonance imaging of brain showing subcortical and periventricular white matter patchy hyperintensities, evident on T2 weighted (Figure 1a) and fluid-attenuated inversion recovery (FLAIR) sequences (Figure 1b, c)|
Click here to view
The patient was provisionally diagnosed with CADASIL based on history, examination, and typical distribution of demyelination on imaging as described above. Other causes of demyelinating diseases were explored and ruled out. We could not perform genetic analysis in this case due to financial constraints with the family.
Unique findings in this case were preserved cognition and no motor deficits despite the extent of demyelination and purely behavioral symptoms persisting despite treatment. The organic pathology contributes to treatment resistance in the patient and carries poor prognosis itself.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initial s will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Zhu S, Nahas SJ. CADASIL: Imaging characteristics and clinical correlation. Curr Pain Headache Rep 2016;20:57.
Lim HK, Millar ZA, Zaman R. CADASIL and bipolar affective disorder. Psychiatr Danub 2019;31 Suppl 3:591-4.
Wang MM. CADASIL. Handb Clin Neurol 2018;148:733-43.